Alert archive / Hawaii / High Wind Warnings in 2020

High Wind Warning 5, NWS Honolulu, HI

March 14, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 14, 2020, 3:10 AM HST for Hawaii County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 3:10 AM HST (13:10 UTC)
Expired
Mar 14, 2020, 3:21 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWHW70 PHFO 141310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Sat Mar 14 2020


HIZ028-150215-
/O.NEW.PHFO.HW.W.0005.200314T1310Z-200315T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
310 AM HST Sat Mar 14 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 40 to 60 mph with gusts to 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking near 
  impossible. The winds can forcefully open and close doors, 
  possibly breaking hinges, or causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take necessary precautions to protect property. Travel to the
summit areas should be delayed until winds subside.

&&

$$

Gibbs
1 follow-up statement
351 
WWHW70 PHFO 150121
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 PM HST Sat Mar 14 2020

...HIGH WIND WARNING CANCELLED FOR THE BIG ISLAND SUMMITS...


HIZ028-150230-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-200315T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
321 PM HST Sat Mar 14 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased significantly on the high summits of the Big
Island.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 13, 9:14 PM HST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 13, 9:14 PM HST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
914 PM HST Fri Mar 13 2020

.SYNOPSIS...
A combination of a trough of low pressure in the area, increasing
moisture and light winds will keep the rainfall chances in the
forecast across the state through the weekend. Most of the shower
activity will favor interior areas of the islands through the
afternoon hours as sea breezes push ashore and near the coasts and
adjacent waters overnight through the early morning hours.
Conditions will begin to deteriorate Sunday night through early
next week as this trough shifts westward and a kona low evolves to
the west. This feature will bring strong southerly winds along
with an increasing potential for widespread heavy rainfall and
thunderstorms to the state late Sunday through early next week.

&&

.DISCUSSION...
Water vapor imagery showed plenty of middle- to upper-level moisture
streaming over the region within the west-southwest flow and a weak
impulse approaching from the west. This pulse of energy moving into
the area later tonight through Saturday combined with a weak surface
trough over the islands will support a few heavy showers and even a
thunderstorm or two through the weekend. Although the better source
of moisture remains over the eastern end of the state (east of the
surface trough) this evening, guidance depicts this moisture
shifting westward through the weekend with the trough. Most of the
shower activity will favor interior areas of the islands through the
afternoon hours as sea breezes push ashore and near the coasts and
adjacent waters overnight through the early morning hours.

Guidance remains persistent from cycle-to-cycle and continues to
advertise a transition period late Sunday into early next week as a
kona low evolves west of the state. This pattern shift will
translate to a wet pattern across the region that will persist
through a good portion of the upcoming week. Guidance shows a plume
of deep moisture pooling northward across the islands through this
time with precipitable water values surging to near two inches. This
moisture combined with upper heights falls and the added
instability will support periods of heavy rainfall. Flash
flooding will become a possibility through this time, especially
in areas where bands of heavy rainfall setup for long periods of
time. Confidence in exactly where these bands will set up remains
low at this time. As a result, a Flash Flood Watch has been
issued for the entire state Sunday night through Tuesday. In
addition to the potential for heavy rainfall, a few strong-to-
severe thunderstorms can't be ruled out with the added instability
and deep layer shear expected.

&&

.AVIATION...
A northeast to southwest trough near Maui will move northwest
slowly through Saturday. There are broken layered clouds along
the trough with isolated embedded towering cumulus clouds with
tops between 15000 and 20000 feet. Isolated thunderstorms may
develop along the trough later tonight and tomorrow. There will be
scattered to broken showery low clouds southeast and northwest of
the trough.

AIRMET SIERRA is currently in effect for mountain obscuration on the
Big Island, Maui, Lanai, Molokai and Oahu.

AIRMET TANGO is in effect for Kauai through Maui for moderate
turbulence aloft.

&&

.MARINE...
Light winds will continue through the weekend due to a surface
trough lingering in the area. The background flow will hold out
of a more northeast direction over the western end of the state
and out of the southeast over the eastern end through Saturday.
Land and sea breeze conditions will continue near the coasts each
day. A transition period appears likely Sunday through early next
week as a kona low forms west of the islands. Strong southerly
winds along with an increasing potential for widespread heavy
rainfall and thunderstorms remain in the forecast late Sunday
through early next week.

Both offshore and local buoys are holding steady near their peak
swell heights this evening. Expect advisory level surf along
north and west facing shores to hold through tonight now, possibly
into Saturday, then slowly trend down through the rest of the
weekend. The swell will continue to produce seas around the 10 ft
Small Craft Advisory threshold through tonight as well.

Surf along east facing shores will remain small through the weekend
due to the lack of trades locally and upstream. Surf along south
facing shores will remain small with mainly background south swells
expected. An upward trend is possible early next week due to increasing
southerly winds setting up over local waters. A small, long-period
south swell could become a possibility for Hawaii late next weekend
into the following week (around the 23rd).

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday evening through Tuesday afternoon
for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-Kona-South
Big Island-Big Island North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Wind Warning until 6 AM HST Saturday for Big Island Summits.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Donaldson
MARINE...Powell/Stall

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:34 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao6 days
Mar 14, 9:12 AM HSTSpecial Marine WarningHFO63 min
Mar 14, 9:32 AM HSTSpecial Weather StatementHFOHawaii28 min
Mar 14, 10:00 AM HSTAreal Flood AdvisoryHFOHawaii86 min
Mar 14, 11:12 AM HSTSpecial Marine WarningHFO63 min
Mar 14, 12:10 PM HSTSpecial Marine WarningHFO37 min

Nearby

High Wind Warnings in Hawaii, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.